Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 232, NWS Midland/Odessa, TX

September 7, 2003Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 7, 2003, 3:02 PM MDT for Eddy County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2003, 3:02 PM MDT (21:02 UTC)
Expired
Sep 7, 2003, 4:00 PM MDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 072102
SVRMAF
NMC015-072200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM MDT SUN SEP 7 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 400 PM MDT

* AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF WHITES CITY...OR ABOUT 20
  MILES SOUTHWEST OF CARLSBAD...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  WHITES CITY...SEVEN RIVERS...QUEEN...OTIS AND MALAGA...
  AND CARLSBAD CAVERNS

HAIL TO THE SIZE OF NICKELS...WIND GUSTS TO 70 MPH...AND VERY HEAVY 
RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL 
SHELTER.

LAT...LON 3262 10440 3257 10481 3202 10474 3204 10391

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 1:36 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 7, 1:36 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT SUN SEP 7 2003

.SHORT TERM...
LATEST MODEL DATA BACKING PRECIPITATION TIMEFRAME BACK SEVERAL
HOURS.  NOT COMPLETELY SOLD ON THIS IDEA THOUGH AS INCREASING LOW
LEVEL CONVERGENCE ON A SHARPENING SURFACE TROUGH COUPLED WITH DECENT
INSTABILITY... INCREASING SYNOPTIC SCALE LIFT...AND LFQ OF 65KT H25
JET OUGHT TO YIELD TSRA DEVELOPMENT THIS AFTERNOON AND EVENING.
MODEL SOUNDINGS INDICATING INVERTED-V CHARACTERISTICS AND CAPE
AROUND 1000 J/KG...NOT TO MENTION DECENT SHEAR PROFILES.  BUT...
THINK WELL SEE ONLY ISOLATED SEVERE STORMS AS H7 WINDS ONLY 10-15KT
AND WET BULB ZEROES ARE KINDA HIGH (ABOVE 10K FEET).  ALL IN
ALL...GRIDS APPEAR IN GOOD SHAPE AND WILL GO WITH MUCH OF WHAT IS
ALREADY THERE.  DID RAISE OVERNIGHT LOWS A TAD AS SURFACE WINDS LOOK
A BIT STRONG FOR TEMPS TO COOL TOO MUCH.  THEN AGAIN SOME AREAS
COULD BE RAIN-COOLED...SO TRIED NOT TO WARM THEM TOO MUCH.  OTHER
THAN INCREASING CLOUD COVER FURTHER SOUTH AND ADJUSTING WINDS
SLIGHTLY...EVERYTHING LOOKS GOOD TO GO.

&&

.LONG TERM...
WENT WITH BEST LINGERING SLIGHT POPS IN THE EXTREME EASTERN PERMIAN
BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS ON MONDAY CLOSEST
TO THE DEPARTING TROUGH...ISOLATED ELSEWHERE.

ATTENTION SHIFTS TO THE NEXT PACIFIC SYSTEM TUESDAY THROUGH
THURSDAY. MODEL CONSENSUS DURING THIS PERIOD IS THAT IT WILL BE
PROGRESSIVE WITH A SURFACE TROUGH AND PACIFIC FRONT MOVING SLOWLY
EAST THROUGH THIS PERIOD AS THE UPPER TROUGH SHIFTS EASTWARD. WENT
WITH ISOLATED POPS WESTERN HALF OF THE COUNTY WARNING AREA TUESDAY AS
THE SYSTEM APPROACHES...WITH SHOTGUN 20 POPS WEDNESDAY AS IT MOVES
THROUGH THE REGION. LEFT A LINGERING POP SOUTH OF THE PECOS RIVER
ON THURSDAY AS THE FRONT SHIFTS SOUTHWARD TOWARD OLD MEXICO.
WENT WITH JUST ISOLATED POPS IN THE HIGHER TERRAIN ON FRIDAY AS THE
TROUGH AXIS WILL BE EAST OF THE AREA WITH A EAST TO NORTHEAST LOW
LEVEL FLOW.

CONTINUED TO FOLLOW THE MORE PROGRESSIVE GFS BEYOND FRIDAY (SUPPORTED
BY ECMWF ENSEMBLE) BRINGING THE COLD FRONT INTO THE REGION SATURDAY
WITH COOLER TEMPERATURES FOR THE WEEKEND AND A SLIGHT CHANCE OF
PRECIPITATION SATURDAY...WITH RESIDUAL POPS SOUTH OF THE PECOS RIVER
FOR SUNDAY AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 69 90 63 91 / 40 10 10 10
CNM 64 92 58 93 / 40 10 10 10
MRF 59 84 54 85 / 30 10 10 10
FST 68 93 64 93 / 40 10 10 10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&

12/67
Hazardous weather outlook, Sep 7, 1:26 PM MDT, 1 hour 36 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT SUN SEP 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY ALONG AND EAST
OF A SOUTHEAST NEW MEXICO PLAINS...DAVIS MOUNTAINS AND BIG BEND LINE
INTO THIS EVENING.  A FEW OF THESE STORMS COULD BECOME STRONG ENOUGH
TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE EXPECTED ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.